Louisiana, 2013

Tornado and Hail in Louisiana, April 27, 2013

April 27, 2013 · NWS SHV · 2 events in 2 counties and zones

A cold front pushed through the Four State Region during the evening hours of April 27th. Supercell type thunderstorms developed along the frontal boundary with some hail noted with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front pushed through the Four State Region during the evening hours of April 27th. Supercell type thunderstorms developed along the frontal boundary with some hail noted with the storms. The pre-frontal atmosphere was moderately unstable but cold air aloft was sufficient enough for vigorous updrafts to form and therefore the development of hail. One of these supercell thunderstorms spawned a tornado in Bienville Parish that uprooted and snapped several trees in an unpopulated area of the parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 27, 2:10 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 27, 2:10 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT SAT APR 27 2013

.DISCUSSION...
CURRENT ANALYSIS SHOWS A COLD FRONT MOVING SLOWLY EAST ACROSS
WESTERN PORTIONS OF THE AREA WITH A UPPER LOW OVER MISSOURI.
THE UPPER LOW WILL CONTINUE TO DRIFT EAST INTO THE OHIO VALLEY BY
SUNDAY MORNING. THIS WILL ALLOW THE COLD FRONT TO CROSS THE CWA TONIGHT
...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP.
BEST CHANCE WILL BE ACROSS SOUTHERN AREAS...WHERE THE INSTABILITY
IS HIGHEST. A FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL AND
WIND THE PRIMARY CONCERNS. THE FRONT IS EXPECTED TO SLOW ON SUNDAY
AND THIS MAY PROVIDE A FOCUS FOR LINGERING PRECIPITATION IN THE
SOUTHEAST ZONES. WEAK HIGH PRESSURE WILL FINALLY BUILD OVER THE
FOUR STATE REGION BY SUNDAY NIGHT. ON MONDAY...THE HIGH WILL SHIFT
IN THE GULF OF MEXICO BRINGING BACK SOUTHERLY SURFACE WIND. THIS
WILL ALLOW AFTERNOON TEMPERATURES TO REACH THE 80S AREA WIDE MONDAY
THROUGH WEDNESDAY. A FEW SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE
SOUTHEAST ZONES TUESDAY AND WEDNESDAY AS DEEPER MOISTURE BEGINS TO
RETURN.

NEXT BIG CHANGE IN THE WEATHER WILL BEGIN WEDNESDAY NIGHT INTO
THURSDAY AS A UPPER LEVEL TROUGH DIGS SOUTHEAST INTO THE SOUTHERN
ROCKIES. COLD FRONT WITH THIS SYSTEM WILL REACH CENTRAL OKLAHOMA
WEDNESDAY NIGHT...AND WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP.
WILL KEEP POPS AT HIGH CHANCE...AS MODELS STILL HAVING A TIMING
ISSUE. CURRENT RUN IS ABOUT 6 TO 12 HOURS SLOWER THAN THE PREVIOUS...
SO WILL KEEP CHANCES AREA WIDE THROUGH THURSDAY...AND A CHANCE IN
THE EAST THURSDAY NIGHT. THIS SYSTEM IS EXPECTED TO BRING BELOW
NORMAL TEMPERATURES OF AT LEAST 10 TO 15 DEGREES BY LATE NEXT WEEK.

&&

.AVIATION...
COLD FRONT HAS MOVED SE OF AN IDABEL OK TO MOUNT PLEASANT TO TYLER
TX LINE...PASSING THROUGH KTYR AND ALMOST THROUGH KGGG/KTXK AS OF
1930Z. SCATTERED SHOWER ACTIVITY DEVELOPING IN ITS ADVANCE WITH
COVERAGE VERY ISOLATED ATTM. SCATTERED TS ACTIVITY STILL ANTICIPATED
INVOF THE COLD FRONT AS IT MARCHES EAST. TSRA POSSIBLE BY 21Z AT
KSHV...WITH KELD/KMLU/KLFK BEING IMPACTED AOA 28/00Z. MAINLY MVFR
CEILINGS THIS AFTERNOON WITH SW WINDS 10-15 KTS. EXPECT WNW WINDS
WITH FROPA AT KSHV AOA 27/23Z AND KLFK/KELD/KMLU BY 28/06Z. VFR
FLIGHT CONDITIONS EXPECTED OVERNIGHT WITH A RETURN TO
MVFR...POSSIBLY IFR CONDITIONS BY 29/12Z...ESPECIALLY AT KLFK.
SHOULD SEE IMPROVEMENT TO VFR BY MID MORNING AND DECREASING CLOUDS.
/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  80  57  82  60 /  30  10   0  10  10
MLU  60  77  56  82  58 /  40  30   0  10  10
DEQ  48  77  50  81  55 /  20   0   0  10  10
TXK  52  78  56  81  60 /  20   0   0  10  10
ELD  53  76  52  82  57 /  40  10   0  10  10
TYR  56  81  60  80  60 /  20  10  10   0   0
GGG  56  81  58  80  59 /  30  10  10   0   0
LFK  63  82  60  81  60 /  40  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/20
Hazardous weather outlook, Apr 27, 10:58 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 AM CDT SAT APR 27 2013

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-125-281100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
1158 AM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION.
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH A COLD FRONT WILL
HELP CREATE THE CONVECTION. A STRONG INVERSION WILL LIKELY KEEP
THUNDERSTORM ACTIVITY FROM BEING TOO STRONG...SO AT THIS TIME IT
APPEARS THAT SEVERE WEATHER ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND ADJACENT SOUTHWEST ARKANSAS WILL BE LIMITED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS WILL RETURN TO THE REGION LATE WEDNESDAY INTO
THURSDAY ALONG AND AHEAD OF ANOTHER STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON INTO
TONIGHT ACROSS THE REGION.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-
165>167-281100-
LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1158 AM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A WEAK UPPER LEVEL
DISTURBANCE AND ASSOCIATED COLD FRONT AS IT MOVES ACROSS THE
REGION. THERE IS A SLIGHT CHANCE THAT SOME OF STORMS COULD PRODUCE
LARGE HAIL AND DAMAGING WIND. THE LIKELY TIME FOR THE SEVERE
WEATHER WOULD BE LATE THIS AFTERNOON INTO THE EARLY EVENING ALONG
THE ADVANCING COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS WILL RETURN TO THE REGION LATE WEDNESDAY INTO
THURSDAY ALONG AND AHEAD OF ANOTHER STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
DEEP EAST TEXAS INTO NORTHWEST AND NORTH CENTRAL LOUISIANA AS WELL
AS SOUTH CENTRAL ARKANSAS.

In the hours before

Special weather statement, Apr 27, 5:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
629 PM CDT SAT APR 27 2013

TXZ150>153-280030-
NACOGDOCHES-PANOLA-RUSK-SHELBY-
629 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND SHELBY...
IN NORTHEAST TEXAS...
     PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     CARTHAGE...GARRISON...TENAHA...TIMPSON AND TRAWICK...

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF TRAWICK...OR 17
MILES NORTH OF NACOGDOCHES...MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 23 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Bossier

When
April 27, 5:30 PM CST
Where
Bossier County, 1.81 mi SW of Adner
Measured
0.75 in hail
Reported by
Public
Coordinates
32.550, -93.620

Hail was reported in the Dogwood subdivision area south southwest of Red Chute.

Tornado, Bienville

When
April 27, 7:32 PM CST to 7:44 PM CST
Where
Bienville County, 1.11 mi NW of Sparta to 1.31 mi E of Sparta
Rating
EF1
Path length
2.29 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
32.380, -93.095

An EF1 tornado uprooted and snapped several hardwood and softwood trees along Mamie Murphy Road, Old Sparta Road and Kepler Road. The path length was 2.28 miles while the path width was 0.5 miles with maximum winds estimated to be near 100 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyThe tornado archive for Louisiana, 2013Warnings in Louisiana, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439062, 439067.